Doctors Lounge - Fertility Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Female Sexual Disorders
Question: Extremely thick period blood, help!!!
|Megena - Fri Jan 12, 2007 10:47 pm|
I'm 14 and I started my period about 8 months ago. I recently went 4 months without a cycle, and since then my period has only lasted 2-3 days. I changed my pad a few minutes ago, and the blood was as thick as cherry syrup. I'm really concerned, and I don't know what to do. I'm not on any kind of birth control, and the only medications I'm taking are artifical melatonin, ibuprofen, and a calcium-magnesium blend, all of which are over-the-counter.
I would really appreciate any advice or reccomendations y'all can give!
|Dr. Chan Lowe - Fri Jan 12, 2007 11:20 pm|
This is a normal variation in bleeding. I would recommend that you continue to monitor your bleeding. Your period should still stop as usual. If it does not, you may want to talk with your doctor.
You mention that you are 14. How old were you when you first started your periods? During the first few years of menses the cycles can be a bit unpredictable. The cycle length can vary, you may miss a month or two in between cycles, the blood flow may be light or heavy. Generally after 2-3 years this evens out and cycles often become quite regular.
The reason for this variation is that there are still several cycles during the first few years in which an egg is not released from the ovaries-known as anovulatory cycles. These cycles often will be "different" than the normal cycle.
I hope this helps. Let us know if you have other questions.
|Megena - Fri Jan 12, 2007 11:36 pm|
I started when I was 13. My family has a history of late starting. My sister just before her 14th birthday, and my mom not until she was 15.
I've also had an irregularly heavy flow. It's gotten so bad that I have had to use both a normal tampon and a jumbo pad just so it doesn't leak half-way through the school day (about 4 1/2 hours).
I'm very relieved that this is normal. Thank you very much for answering my question.
|Dr. Chan Lowe - Sat Jan 13, 2007 12:55 pm|
Glad to hear you feel better. If your bleeding continues beyond 5-6 days and is still quite heavy you should probably talk with your doctor. Occasionally, anovulatory cycles can yield very heavy and prolonged bleeding that can cause pretty severe anemia.
Also, I would recommend you take a multivitamin with iron just to be sure that you are getting adequate amounts of the vitamins/iron you need to make new blood.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.